Ohio, 2016Damaging Winds in Ohio, August 9, 2016
August 9, 2016 · NWS CLE · 5 events in 4 counties and zones
Scattered thunderstorms moved across northern Ohio during the evening of August 9th as a warm and moist airmass overspread the area. Some of these thunderstorms produced severe weather with trees down near Lexington in Richland County and across eastern portions of Cuyahoga County into Lake County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across northern Ohio during the evening of August 9th as a warm and moist airmass overspread the area. Some of these thunderstorms produced severe weather with trees down near Lexington in Richland County and across eastern portions of Cuyahoga County into Lake County. Some of the worst damage was noted in Cleveland Heights where some trees landed on houses and cars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 6:38 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 9, 6:38 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
738 PM EDT TUE AUG 9 2016
.SYNOPSIS...
High pressure will set up off the east coast for the remainder of
the week with a warm and moist airmass spreading north from the Gulf
of Mexico. Low pressure will move into the Great Lakes region over
the weekend with a frontal boundary extending south towards the mid-
Mississippi Valleys. This stationary front will slowly drift
southeast across the area over the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
First wave of convection just SW of forecast area. Bumped up pops
across SWRN portion of the forecast area to likely for this
evening.
Original discussion...
Moisture continues to advect north towards the region from the
Gulf of Mexico late this afternoon and into tonight. Showers have
not made it into the region as of 4 pm but regional radars show
showers and thunderstorms expanding from the Tennessee Valley into
southwest Ohio. The 12Z sounding out of Nashville captured this
moist airmass well with a PW value of 2.16 inches and considerable
moisture below 500mb. Scattered showers and thunderstorms are
expected to move from central Ohio across northeast Ohio this
evening and into Pennsylvania tonight with dewpoints increasing to
near 70 degrees. A 25-30 knot low level jet will develop across
eastern Ohio this evening with the enhanced low level moisture
convergence fueling additional thunderstorm development overnight.
Meanwhile shortwave energy moving into the western Great Lakes
this afternoon will slide east across Lake Erie overnight. Have
raised pops across extreme eastern Ohio and northwest Pennsylvania
late this evening and through the overnight hours where rain is
expected to develop where these features converge. In fact, storm
motion will be parallel to this axis and could result in training
of storms or continued re- development over the same area, leading
to a threat of locally heavy rain. This axis should tend to sink
southeast towards the southeastern portion of the forecast area
late tonight. Temperatures will not drop much below 70 degrees
with the increasing humidity overnight with lower to mid 70s near
the lakeshore.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
After the passage of the shortwave overnight, the moisture axis will
settle southward and remain draped across southern portions of the
forecast area on Wednesday. Northern portions of the area may be
capped on Wednesday but scattered showers and thunderstorms will
develop in the southern counties as afternoon instability builds.
Thunderstorms will also be possible along the lake breeze in
northeast Ohio. The hot and humid airmass will remain in place
through the end of the week with scattered thunderstorms developing
each afternoon. Storm motion will be relatively slow and storms will
be capable of locally heavy rainfall.
The heat will be the other concern over the coming days with
temperatures near 90 degrees and dewpoints near 70 or possibly even
in the lower 70s. Heat index values will be in the 90s for all areas
with upper 90s across northwest Ohio. Overnight lows will be above
normal near 70 with muggy conditions providing little relief from
the heat.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will slowly advance towards the region over
the weekend with increasing coverage of afternoon thunderstorms
through Saturday. These storms will decrease with the loss of
daytime heating until a frontal passage Saturday night keeps a
bit more of a chance for storms on this overnight period. The
frontal passage is slow to cross the Ohio Valley and could linger
storms through early Sunday night in the southern CWA. Latest run
of the ECMWF held this frontal passage up and developed a H5
trough in the central U.S. which drastically increased the chances
for storm development on Monday. It brings a surface low into the
CWA from the southwest later overnight with fropa Tuesday.
Original forecast did not account for the large swing from
the latest ECMWF run but this just adds more uncertainty and a
higher probability for change to the latter part of the forecast.
Forecast confidence wanes strongly past Sunday.
Through Saturday expect temperatures to be seasonably warm but not
get out of hand as the very anomalous amount of moisture available
will inhibit max temps from reaching 90 in most locations.
Unfortunately this correlates to min temps not dropping past 70
for an uncomfortable beginning of the forecast. Storms that do
develop in this airmass will have a higher propensity for very
high rainfall rates and an increased chance for localized
flooding.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
An area of thunderstorms continues to move NE toward MFD and
should arrive in a few minutes. Other scattered storms are
floating about. Expect to see an increase in coverage over the
eastern 1/2 to 1/3 of the area this evening. Expecting this
convection to last 3 to 5 hours and then wind down overnight.
Widespread MVFR fog will develop overnight with patches of IFR
possible at places that get the heavy rain. Mainly light southerly
flow is expected during the period.
OUTLOOK...Non-VFR possible through Friday. Patchy non-VFR possible
each morning.
&&
.MARINE...
Southerly winds will increase 10-15 knots overnight and veer to
southwest late. Generally good marine conditions will continue
through Friday. An area of low pressure will slowly drift east
across the lake over the weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...DJB/KEC
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...Lombardy
Hazardous weather outlook, Aug 9, 3:18 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 PM EDT TUE AUG 9 2016
OHZ003-006>011-017>021-027>031-036>038-047-102030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX TEMPERATURES WILL BE WELL IN THE 90S TO NEAR 100 DURING
THE AFTERNOON HOURS ON WEDNESDAY... THURSDAY AND FRIDAY.
THUNDERSTORMS THE REMAINDER OF THE WEEK WILL PROVIDE BENEFICIAL
RAIN BUT LOCALLY HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO A
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012>014-022-023-032-033-089-PAZ001>003-102030-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
A MOIST AIRMASS WILL PUSH NORTH INTO THE REGION OVERNIGHT AND SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX TEMPERATURES WILL BE WELL IN THE 90S TO NEAR 100 DURING
THE AFTERNOON HOURS ON WEDNESDAY... THURSDAY AND FRIDAY.
THUNDERSTORMS THE REMAINDER OF THE WEEK WILL PROVIDE BENEFICIAL
RAIN BUT LOCALLY HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO A
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-102030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
418 PM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE WARM FRONT LIFTS NE THRU THE LAKE TONIGHT AND S TO SW
WINDS SHOULD INCREASE ALONG THE NW PA LAKESHORE TO AROUND 15 KNOTS
LATE TONIGHT BEFORE SETTLING DOWN ON WED. LIGHT S TO SW WINDS SHOULD
PREVAIL INTO THU NIGHT INCREASING SOME FOR FRI AHEAD OF A COLD
FRONT THAT SHOULD PUSH SLOWLY ESE ACROSS THE LAKE SAT INTO SUN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Richland
- When
- August 9, 6:45 PM EST
- Where
- Richland County, 1.48 mi SSW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -82.590
A trained spotter reported several trees down south of Lexington. Trees were reported down at Caster and Route 97, Route 546 and Mock Road, and on Kings Corners Road.
Thunderstorm Wind, Ashland
- When
- August 9, 7:10 PM EST
- Where
- Ashland County, 0.48 mi WSW of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.867, -82.308
Thunderstorm winds brought down trees across a driveway with several other limbs down.
Thunderstorm Wind, Cuyahoga
- When
- August 9, 8:45 PM EST
- Where
- Cuyahoga County, 0.69 mi N of Cuyahoga Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.440, -81.650
The fire department reported multiple trees down in Cuyahoga Heights.
Thunderstorm Wind, Cuyahoga
- When
- August 9, 9:00 PM EST to 9:10 PM EST
- Where
- Cuyahoga County, 2.08 mi SW of East Cleveland to 0.46 mi SW of (Cgf)cuyahoga Co Arp
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.510, -81.560
Many trees down in Cleveland Heights with some falling on homes and cars. The AWOS at Cuyahoga County Airport reported a wind gust to 58 mph.
Thunderstorm Wind, Lake
- When
- August 9, 9:22 PM EST
- Where
- Lake County, 1.38 mi N of Mentor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 41.690, -81.330
The media relayed reports of several trees down in the Mentor area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
- Heat in Arkansas, August 9 to 11, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654564, 655252, 655249, 655250, 655251.